A patient has received a prescription for sertraline (Zoloft) for treatment of depression. The nurse is educating the patient about what types of side effects he should look for when taking this medication. Which of the following statements by the nurse is correct?

 

Want to Take FREE Nursing Practice Questions?

We have put together the World's Largest Bank of Nursing Practice Questions, and are letting you have access for FREE! You get to test out the system with 25 free nursing practice questions to start, and then memberships start at only a few bucks per month! Get started now for free - no credit card required!

Correct

- "You may have an increase in anxiety when you take this medicine"

- "This medication is most likely to cause a low heart rate and low blood pressure"

- "The most common side effect that people see with this medication is blood in their stools"

- "This medicine will probably increase your blood sugar levels"

Rationale

"You may have an increase in anxiety when you take this medicine" is correct. Zoloft is an antidepressant medication that may be prescribed for the treatment of major depression. Before starting a patient on this type of medication, the nurse should provide teaching and education about possible side effects and what symptoms require contact with a healthcare provider. The patient should be taught that there is a potential for increased feelings of anxiety, as well as the potential for increased thoughts of suicide when drug therapy is first initiated.

"This medication is most likely to cause a low heart rate and low blood pressure" is incorrect because sertraline can instead cause a racing pulse and high blood pressure.

"The most common side effect that people see with this medication is blood in their stools" is incorrect because this is not a common side effect of sertraline. Some common side effects of this drug are drowsiness, anxiety, insomnia, indigestion, decreased sex drive and tremors.

"This medicine will probably increase your blood sugar levels" is incorrect because sertraline does not have this effect.

References:
Sertraline Side Effects in Detail. (n.d.). Retrieved from https://www.drugs.com/sfx/sertraline-side-effects.html Medically reviewed April 20,2018

How Would You Rate The Quality of This Question?

We’re always trying to improve, so your feedback is vital to helping us make this resource as good as possible. Was it well written? Good content?

How Other Nurses Stack Up

44%

Answered The Question Correctly.

Question Information

Question Difficulty
Total - 379
Correct - 167
Percent Right - 44.0633245383
User Feedback
7
1

 

Question ID - 16258

View All Other Nursing Practice Questions